Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 128, NWS Binghamton, NY

August 29, 2004Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 29, 2004, 1:57 PM EDT for Oneida County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2004, 1:57 PM EDT (17:57 UTC)
Expired
Aug 29, 2004, 3:00 PM EDT
In force
63 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:40 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 29, 9:40 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
940 AM EDT SUN AUG 29 2004

.SHORT TERM...

LOTS OF SUNSHINE ACRS THE FCST AREA WITH A FEW -SHRA ACRS THE WRN FINGER
LAKES. SFC ANYLS SHOWS FNLY BNDRY ACRS LAKES ERIE AND ONTARIO INTO
FAR NRN NY, WITH A WEAK LOW SITUATED ALONG THE FNT OVER LAKE ERIE.

MODIFIED BUF/ALY/PIT SNDGS USING A MEAN LOW LVL PARCEL AND SFC
T/TD OF 82/70 GIVES CAPES FROM 1300-2000 J/KG AND LIS FROM -3 TO
-5. WET BULB ZERO VERY HIGH (ABV 13K FT) SO THERE APPEARS TO BE A
MINIMAL THREAT FOR HAILERS. WIND FIELDS ARE ABOUT 10-15 KTS STRONGER
THAN YDA, AND 0-1,0-3 AND 0-6 BULK SHEAR PARAMS INDICATE POTNL FOR
SOME ORGANIZATION ACRS UPSTATE NY, PRIMARILY FROM THE FINGER LAKES
INTO THE WRN MOHAWK VLY. ALSO NOTE THAT BRNS ARE IN THE SUPERCELL
RNG ACRS NRN ZONES THIS AFTN. ACRS NE PA THE BULK SHEAR PARAMS ARE
WEAKER. FORTUNATELY, THERE IS NO SIG CAP IN THE 12Z PROFILES.

XPCT STORMS TO EXHIBIT THE BEST ORGANIAATION ACRS UPSTATE NY, SPCLY
NRN ZONES. ACRS NE PA, A LESSER THREAT BUT STILL POTNL FOR SOME
ISOLD TO WDLY SCT PUSLE-TYPE SVR. THERE WILL ALSO BE A THREAT FOR
FOR HEAVY RAINERS, AS MBE VECTORS SHOW POTNL FOR SOME TRAINING TDA,
THE FLOW IS PRIMARILY UNIDIRECTIONAL ALOFT AND PARALLEL TO THE FNTL
BNDRY, WARM CLD DEPTHS ARE WELL ABOVE 10K FT, AND PRECIPITABLE WATER
VALUES ARE VERY HIGH (1.75 TO 2 INCHES).

QUESTION IS WHERE WILL THE STORMS INITIATE? 06Z MESO ETA SUGGESTS
THAT CONVECTION COULD FIRE UP ALONG A WEAK PRE-FNTL TROF FROM CNTRL
PA INTO THE SUSQ RGN OF NY THIS AFTN. 12Z SFC ANYLS DOES SHOW A
WEAKNESS HERE. OTHER STORMS LIKELY TO FIRE UP JUST EAST OF THE FNT
ACRS WRN NY, THEN PROPAGATE NEWD INTO CNTRL NY. ACRS NE PA,
PULSE-TYPE CONVECTION MAY TEND TO INITIATE OVER THE HIGHER TERRAIN.

WE WILL ISSUE AN SVR WX OUTLOOK FOR THE ENTIRE AREA, WITH EMPHASIS
ON UPSTATE NY/GUSTY WINDS AND +RA. OTRW NO SIG CHGS TO THE FCST AT
THIS POINT.

.PREV DISCUSSION...

SHORT TERM (MONDAY-TUESDAY NIGHT)...
STATIONARY FRONT REMAINS DRAPED JUST NW OF CWA. WAVES CONTINUE TO
ROTATE ALONG AND OVER THE FRONT ENHANCING CONVECTION IN THE WARM
MOIST AIR.

TROF DIGS SOUTH INTO IL AND IN TODAY EDGING THE STATIONARY FRONT
EASTWARD. JET ENERGY FINALLY MAKES ITS WAY INTO NY/PA. GIVEN
STRENGTHENING WIND FIELD AND MOIST UNSTABLE AIR IN PLACE...APPEARS
WE NEED TO CONSIDER SEVERE CONVECTION THIS AFTERNOON AND EVENING.
STILL WARM AT ALL LEVELS SO CAPES NOT LIKELY TO EXCEED 600-1000
J/KG. HOWEVER WIND FIELD COMBINED WITH SOME INSTABILITY SHOULD
PRODUCE A FEW PULSE CELLS CAPABLE OF CAUSING TORRENTIAL DOWNPOURS
AND ISOLATED DAMAGING WINDS.

NOT MUCH OF A COOL AIR PUSH BEHIND FRONT, AND HUMID AIR IS RATHER
DEEP TO THE SOUTHEAST. SO RESULT IS FRONT WILL VERY SLOWLY SLOG ITS
WAY SOUTHWARD. NOW IT APPEARS IT MAY NOT EXIT THE REGION UNTIL
TUESDAY MORNING...SO WE ARE KEEP SKIES MOSTLY CLOUDY AND POPS ON THE
HIGH SIDE THROUGH LATE MONDAY.  DJP
&&

LONG TERM (WEDNESDAY-SUNDAY)...
PCPN XPCTD TO TAPER OFF MON NGT FROM W TO E AS FNTL SYSTEM FINALLY
MOVES OUT OF THE RGN. REMAINDER OF THE WEEK LOOKS DRY WITH HIGH PRES
IN CONTROL. TEMPS CLOSE TO MEX VALUES.

&&

AVIATION...
ALREADY HUMID AIRMASS CONTINUES TO MOISTEN. DEW POINT DEPRESSIONS
NEAR ZERO IN MOST SPOTS OVER SOGGY TERRAIN...SO WIDESPREAD MIST/FOG
HAS DEVELOPED. VIS RESTRICTIONS OF 1/4 MILE OR LESS AND CIGS BELOW
100 FEET WILL OCCUR FROM TIME TO TIME ACROSS MOST SITES THROUGH 12Z.
STATIONARY FRONT WILL BRING SCATTERED CONVECTION TO REGION THIS
AFTERNOON AND EVENING WITH HEAVY DOWNPOURS AND GUSTY WINDS. DJP
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&
Hazardous weather outlook, Aug 29, 2:05 AM EDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 AM EDT SUN AUG 29 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-301000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
205 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL DEVELOP ONCE MORE IN THE MOIST UNSTABLE
ATMOSPHERE OVER NEW YORK AND PENNSYLVANIA. THESE THUNDERSTORMS WILL
BE AIDED BY A STRENGTHENING WIND FIELD. THUNDERSTORMS WHICH DEVELOP
ARE LIKELY TO PRODUCE TORRENTIAL DOWNPOURS...AND POSSIBLY DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING.

DJP

In the hours before

Special weather statement, Aug 29, 10:05 AM EDT, 3 hours 52 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1005 AM EDT SUN AUG 29 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1005 AM EDT SUN AUG 29 2004

...THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL DOWNPOURS ARE
POSSIBLE THIS AFTERNOON AND EVENING...

A WARM, HUMID AND UNSTABLE AIRMASS COVERS CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON, AS A COLD FRONT OVER THE EASTERN GREAT LAKES DRIFTS
EASTWARD. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE.

THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE OVER THE FINGER
LAKES AND WESTERN MOHAWK VALLEY OF NEW YORK. THUNDERSTORMS ACROSS
THESE AREAS MAY BE BECOME ORGANIZED INTO LINES, WITH THE POTENTIAL
FOR DAMAGING WIND GUSTS. A LESSER THREAT FOR SEVERE THUNDERSTORMS
EXISTS ACROSS NORTHEAST PENNSYLVANIA, BUT ISOLATED SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THIS AREA. ANY THUNDERSTORMS
WHICH FORM TODAY WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS
WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
Special weather statement, Aug 29, 1:28 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
128 PM EDT SUN AUG 29 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-292300-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
MADISON NY-NORTHERN ONEIDA NY-NORTHERN WAYNE PA-ONONDAGA NY-
OTSEGO NY-SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-
SOUTHERN ONEIDA NY-STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-
TOMPKINS NY-YATES NY-
128 PM EDT SUN AUG 29 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...SOUTHERN CAYUGA...CHEMUNG...CHENANGO...CORTLAND...
DELAWARE...MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...
SENECA...STEUBEN...SULLIVAN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...SUSQUEHANNA AND NORTHERN WAYNE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV.

MUNDSCHENK

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:32 PM EDTSevere Thunderstorm WarningBGMOneida28 min
Aug 29, 2:30 PM EDTFlash Flood WarningBGMOneida30 min
Aug 29, 2:30 PM EDTFlash Flood WarningBGMOneida2 hr
Aug 29, 4:34 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben26 min
Aug 29, 5:25 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca65 min
Aug 29, 5:32 PM EDTSevere Thunderstorm WarningBGMOneida58 min
Aug 29, 5:51 PM EDTSevere Thunderstorm WarningBGMCortland, Onondaga39 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.